Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 189, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2006, 5:23 PM EDT for DeKalb County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2006, 5:23 PM EDT (21:23 UTC)
- Expired
- May 18, 2006, 5:42 PM EDT
- In force
- 19 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County DeKalb County, GA
The radar
The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 182124 SVRFFC GAC089-182200- /O.NEW.KFFC.SV.W.0189.060518T2123Z-060518T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 523 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 600 PM EDT * AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR CHAMBLEE...AND MOVING EAST AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONE MOUNTAIN...DUNWOODY...DRUID HILLS...DORAVILLE...CLARKSTON AND CHAMBLEE. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424 $$
2 follow-up statements
000 WWUS52 KFFC 182136 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 536 PM EDT THU MAY 18 2006 GAC089-182200- /O.CON.KFFC.SV.W.0189.000000T0000Z-060518T2200Z/ DEKALB GA- 536 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTHERN DEKALB COUNTY... AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR STONE MOUNTAIN...MOVING EAST AT 45 MPH. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424 $$
000 WWUS52 KFFC 182142 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 542 PM EDT THU MAY 18 2006 GAC089-182152- /O.CAN.KFFC.SV.W.0189.000000T0000Z-060518T2200Z/ DEKALB GA- 542 PM EDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEKALB COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN DEKALB COUNTY AND SEVERE WEATHER IS NO LONGER EXPECTED. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3396 8433 3378 8435 3379 8409 3391 8424 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:40 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 18, 3:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT THU MAY 18 2006 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) THE UPPER LEVEL LOW CONTINUES ROTATING OVER THE GREAT LAKES REGION THIS AFTERNOON. A GENERALLY DRY COLD FRONT ALONG THE TENNESSEE/ GEORGIA BORDER WILL CONTINUE MOVING SOUTH THROUGH GEORGIA THIS AFTERNOON AND TONIGHT. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED IN NORTHEAST GEORGIA. REMNANTS OF BOUNDARY ON FRIDAY MAY PROVIDE ENOUGH LIFT TO DEVELOP A FEW THUNDERSTORMS IN THE NORTHERN ZONES AGAIN FRIDAY. MODELS A BIT UNCERTAIN ABOUT SATURDAY...LOOKS LIKE MOISTURE DRIES UP SOME...BUT REMAINS OF SURFACE FRONT MAY TRIGGER A FEW THUNDERSTORMS. HAVE LEFT LOW CHANCE POPS ACROSS THE NORTH. TEMPERATURES GRADUALLY WARMING DURING THE SHORT TERM. .LONG TERM...(SUNDAY THROUGH THURSDAY) GENERAL PATTERN REMAINS THE SAME UNTIL MID WEEK AS WESTERN RIDGE BEGINS TO WEAKEN. A FRONTAL BOUNDARY MAY STALL JUST TO OUR NORTH BUT MAY START TO PUSH SOUTHWARD BY THE END OF THE PERIOD. HAVE KEPT FORECAST GENERALLY THE SAME. .FIRE WEATHER...DRY FUELS HAVE COMBINED WITH WIND GUSTS TO 25 MPH OR GREATER IN ADVANCE OF THE COLD FRONT THIS AFTERNOON. DRY FUELS WILL LIKELY COMBINE WITH LOW RELATIVE HUMIDITIES NEAR 25 PERCENT ON FRIDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO GO WITH THE RED FLAG WARNING YET. WILL GO WITH FIRE WEATHER WATCH NOW AND LEAVE WARNING DECISION FOR THE MIDNIGHT SHIFT TO REVIEW WITH NEWER MODEL DATA. && .AVIATION... AFTER A FEW SHOWERS AROUND THIS EVENING...ATMOSPHERE SHOULD DRY OUT OVERNIGHT WITH PERHAPS ONLY A FEW LINGERING STRATOCU AROUND HERE AND THERE. INVERSION WILL SET UP AND WINDS WILL BE ABLE TO DECOUPLE SOMEWHAT...BUT DO NOT EXPECT FOG FORMATION DUE TO LACK OF MOISTURE. WINDS MAY BE AN ISSUE AGAIN TOMORROW MUCH LIKE TODAY...GUSTY OUT OF THE WEST NORTHWEST...BUT OTHERWISE NOTHING SIGNIFICANT IN THE WAY OF CLOUDS. FOR THE MOST PART...THE FRONTAL PASSAGE SHOULD BE DRY. MAY SEE AN INCREASE IN MOISTURE ESPECIALLY IN MIDLEVELS TOWARD THE END OF THE PERIOD...BUT STILL LITTLE IMPACT ON THE TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 51 77 61 86 / 0 5 20 5 ATHENS 50 81 57 87 / 5 5 20 5 GAINESVILLE 49 75 57 86 / 10 20 40 20 ROME 48 79 56 86 / 10 20 40 10 COLUMBUS 54 87 64 92 / 0 0 10 5 MACON 53 85 59 93 / 0 5 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN... BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON... COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE... GLASCOCK...GREENE...GWINNETT...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON... JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION... MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON... OCONEE...OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY... SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR... TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN... WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE... DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER... JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...MONROE...MONTGOMERY... MUSCOGEE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT... TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN... WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON. && 16/TDP
Hazardous weather outlook, May 18, 11:00 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT THU MAY 18 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191015- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 1100 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS NORTH GEORGIA. .SYNOPSIS... A WEAK UPPER SHORTWAVE ROTATING AROUND A LARGE LOW PRESSURE SYSTEM OVER THE NORTHEASTERN U.S. WILL SWEEP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL MOVE INTO FAR NORTH GEORGIA THIS AFTERNOON...DROPPING INTO SOUTH GEORGIA OVERNIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY THUNDERSTORM DEVELOPMENT WILL BE CLOUD TO GROUND LIGHTNING STRIKES. THE BEST CHANCE FOR THUNDERSTORMS WILL BE NORTH OF A CARROLLTON TO ATHENS LINE THIS AFTERNOON THROUGH TONIGHT. .DISCUSSION... INSTABILITY INDICES BECOME MARGINALLY UNSTABLE THIS AFTERNOON WITH CAPE AROUND 500 LIFTED INDICES AROUND MINUS 1 TO MINUS 2. THE MAIN LIMITING FACTOR FOR NORTH GEORGIA WILL BE THE LACK OF MOISTURE ACROSS THE AREA...SO ONLY ISOLATED THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...THEN AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 18, 4:29 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 429 PM EDT THU MAY 18 2006 GAZ031-182100- 429 PM EDT THU MAY 18 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN PAULDING COUNTY UNTIL 500 PM EDT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRASWELL...MOVING EAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL... AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS NORTHERN PAULDING COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASWELL AND NEW HOPE.
Special weather statement, May 18, 5:03 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 503 PM EDT THU MAY 18 2006 GAZ034-045-182130- 503 PM EDT THU MAY 18 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN NORTH DEKALB AND SOUTH GWINNETT COUNTIES UNTIL 530 PM EDT... AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUNWOODY...MOVING EAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS NORTHERN DEKALB COUNTY INTO SOUTHERN GWINNETT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE DORAVILLE...NORCROSS AND LILBURN. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 18, 5:14 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 514 PM EDT THU MAY 18 2006 GAZ033-182130- 514 PM EDT THU MAY 18 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN FULTON COUNTY UNTIL 530 PM EDT... AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SANDY SPRINGS...NEAR VININGS...MOVING EAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS NORTH ATLANTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:17 AM EDT | Red Flag Warning | FFC | Baldwin, Barrow, Bibb, Bleckley, Butts, Carroll and 63 more | 9 hr |
| May 18, 3:15 PM EDT | Fire Weather Watch | FFC | Baldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 39 more | 12 hr |
| May 18, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Polk | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.